, Volume 23, Issue 1-2, pp 56-74
Date: 18 Nov 2012

Adverse Effects of Antitubereulosis Drugs

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Summary

Antituberculosis chemotherapeutic regimens do not often cause serious toxicity. When reactions do occur, they must be correctly and rapidly managed so that effective treatment is not unnecessarily interrupted or the patient exposed to the risk of acquired resistance. All the drugs can cause hypersensitivity reactions, particularly streptomycin, thiacetazone and paraaminosalicylic acid, but alternative drugs are readily available. However, if it is necessary to desensitise the patient, this can usually be achieved. Transient symptomless increases in serum liver enzyme concentrations are common during the early weeks of antituberculosis treatment, but these are not clinically important and must be distinguished from clinically evident hepatitis which may occur in up to approximately 1 % of patients. When hepatitis occurs, treatment should be interrupted until liver function tests are again normal. Treatment, even with the same drugs, can then usually be resumed uneventfully.

Other reactions are rarely a problem with the dosage schedules now recommended. Isoniazid can cause neurological toxicity, but this can be both prevented and treated by administration of pyridoxine. Rifampicin, whether administered daily or intermittently, may cause gastrointestinal reactions and, rarely, thrombocytopenic purpura. When administered intermittently, or when taken irregularly by the patient, it may cause febrile reactions (the ‘flu’ syndrome), and, rarely, shortness of breath, shock, acute haemolytic anaemia and acute renal failure. When one of these rare, potentially serious reactions occurs, the drug must be withdrawn immediately and permanently; recovery is then usually complete. Pyrazinamide can cause arthralgia, especially when given daily, but this can be treated symptomatically. Streptomycin and other aminoglycosides are ototoxic and can cause renal damage, but should never cause permanent damage if the drug is withdrawn as soon as there is evidence of serious toxicity. Ethambutol can cause a dose-related retrobulbar neuritis, and must be withdrawn immediately if visual symptoms occur. Para-aminosalicylic acid can cause troublesome gastrointestinal toxicity, and is now rarely used because of this. Thiacetazone can cause renal failure, erythema multiforme, gastrointestinal intolerance, cerebral oedema and haemolytic anaemia, but is nevertheless well tolerated in some communities. Ethionamide and prothionamide may produce troublesome gastrointestinal toxicity, and cycloserine can cause dose-related neurological and psychiatric disturbances.